Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Miami, FL

July 28, 2005Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 28, 2005, 5:39 PM EDT for Miami-Dade County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 5:39 PM EDT (21:39 UTC)
Expired
Jul 28, 2005, 6:30 PM EDT
In force
51 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 15 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:50 PM EDTHAIL 0.52 Nw Kendale Lakes, FLHALF INCH HAIL OBSERVED AT BIRD ROAD AND SW 159TH AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 282141
SVRMFL
FLC086-282230-
/O.NEW.KMFL.SV.W.0071.050728T2139Z-050728T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI-DADE COUNTY IN SOUTH FLORIDA

* UNTIL 630 PM EDT

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED AT THE KROME AVENUE DETENTION    
  CENTER. THIS STORM WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  KENDALE LAKES

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2579 8040 2579 8053 2566 8053 2567 8041

$$

57
1 follow-up statement
000
WWUS52 KMFL 282157
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT THU JUL 28 2005

FLC086-282230-
/O.CON.KMFL.SV.W.0071.000000T0000Z-050728T2230Z/
MIAMI-DADE FL-
551 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR
CENTRAL MIAMI-DADE COUNTY...

AT 547 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
DIME SIZE HAIL NEAR BIRD ROAD AND 159TH AVENUE...IN THE WESTERN 
SECTIONS OF THE MIAMI METROPOLITAN AREA. THIS STORM WAS WAS NEARLY 
STATIONARY. HEAVY RAINFALL AND STRONG GUSTY WINDS TO 60 MPH ARE 
POSSIBLE AS WELL IN THIS AREA. 

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING ROADWAYS.

LAT...LON 2579 8040 2579 8053 2566 8053 2567 8041

$$
CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT THU JUL 28 2005

.DISCUSSION...THE UPPER LOW NEAR 70W YESTERDAY HAS MOVED WEST
OVERNIGHT AND IS OVER THE EASTERN BAHAMAS TODAY.  THE UPPER RIDGE TO
ITS NORTH HAS BUILT SOME SO WOULD EXPECT IT TO MOVE ABOUT OVER OUR
ZONES BEFORE BECOMING ABSORBED BY THE TROUGH TO THE NORTH.  THIS
MOTION WOULD KEEP THE DRYING AND SINKING ASSOCIATED WITH THE LOW TO
THE NORTH OF OUR AREA.  SO WILL CONTINUE TO SHOW AN INCREASE IN THE
PROBABILITIES TOMORROW.  THE TROPICAL WAVE NEAR 55W SHOULD IMPACT US
ON MONDAY.  THIS WOULD BE THE DAY WE SEE THE DRYING AND SUBSIDENCE.
OTHERWISE WHAT WE PREVIOUSLY EXPECTED IS WHAT IS IN THE FORECAST.
THE SURFACE TROUGH IS STILL IN THE OBSERVATIONS TODAY BUT SHOULD BE
VERY DIFFUSE BY TOMORROW.  THEN BY SATURDAY THE SURFACE RIDGE SHOULD
BEGIN TO BUILD BACK TO OUR NORTH WITH THE WAVE COMING INTO THE AREA
ON MONDAY. WE WILL REMAIN IN AN EASTERLY FLOW PATTERN FOR THE REST
OF THE FORECAST.

&&

.MARINE...STILL RELATIVELY LIGHT WINDS UNTIL WE SEE THE APPROACH OF
THE WAVE.  WILL STILL KEEP THE SPEEDS UNDER 15 KNOTS UNTIL WE HAVE A
BETTER INDICATION OF THE STRENGTH OF THE WAVE.

&&

.FIRE WEATHER...NO CONCERNS HERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  93  78  90 /  20  50  30  50
FORT LAUDERDALE  79  91  79  89 /  10  50  30  50
MIAMI            79  92  80  90 /  10  50  30  50
NAPLES           76  90  76  91 /  10  50  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 28, 4:01 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
401 AM EDT THU JUL 28 2005

FLZ063-066>075-290800-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
355 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...MODERATE RISK OF LIGHTNING INTERIOR AND EAST...

THUNDERSTORMS:  SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON WHEN THE EAST AND WEST COAST SEA BREEZES COLLIDE OVER
THE INTERIOR OF SOUTH FLORIDA. THE THUNDERSTORMS WILL BE
SCATTERED AND WILL MOVE EASTWARD INTO THE EAST COAST METROPOLITAN
AREAS BY MID-AFTERNOON...ESPECIALLY IN BROWARD AND MIAMI-DADE
COUNTIES. A FEW STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES,
LOCALLY VERY HEAVY DOWNPOURS AND BRIEF WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jul 28, 2:39 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT THU JUL 28 2005

FLZ067-068-072-281930-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
239 PM EDT THU JUL 28 2005

AT 238 PM EDT DOPPLER RADAR IN MIAMI INDICATED STRONG THUNDERSTORMS
DEVELOPING ALONG THE EAST COAST SEA BREEZE FROM NORTHERN SECTIONS OF
PALM BEACH COUNTY SOUTH TO CORAL SPRINGS IN BROWARD COUNTY. THESE
STORMS WERE MOVING VERY SLOWLY WEST AND WILL AFFECT THIS AREA FOR
THE NEXT HOUR OR SO. THE STRONGEST STORMS WERE AFFECTING THE CITIES
OF PALM BEACH GARDENS,,,WELLINGTON AND CORAL SPRINGS.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.
Special weather statement, Jul 28, 3:07 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EDT THU JUL 28 2005

FLZ069-070-281930-
EASTERN COLLIER-WESTERN COLLIER-
307 PM EDT THU JUL 28 2005

...STRONG STORMS OVER COLLIER COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 10 MILES NORTHEAST OF GOLDEN GATE. THE
STORM IS DRIFTING TOWARDS THE NORTH AND WILL AFFECT NORTH BLOCKS
GOLDEN GATE.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

57
Special weather statement, Jul 28, 5:21 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
521 PM EDT THU JUL 28 2005

FLZ074-282200-
DADE METROPOLITAN-
521 PM EDT THU JUL 28 2005

...STRONG STORMS AFFECTING WESTERN MIAMI METRO...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AFFECTING AREAS ALONG THE FLORIDA TURNPIKE
ACROSS THE WESTERN MIAMI METRO AREA. THE STRONGEST STORMS WERE
AFFECTING AREAS FROM DORAL TO KENDALE LAKES. THE STORMS WERE NEARLY
STATIONARY.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH AND POSSIBLY
PEA-SIZED HAIL. TORRENTIAL DOWNPOURS WILL OCCUR WITH RAINFALL RATES
OF 1 TO 2 INCHES AN HOUR EXPECTED. THIS WILL LEAD TO VISIBILITIES OF
LESS THAN A HALF MILE IN AREAS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

57

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.